Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 11, 2017, 7:25 PM CDT for Deuel County, Hamlin County, South Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2017, 7:25 PM CDT (00:25 UTC)
- Expired
- Jul 11, 2017, 8:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Deuel County, SD, Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:30 PM CDT | HAIL 1.75 | 3 Se Hayti, SD | HAD SOME WIND, BUT NO SPEED ESTIMATE. NO DAMAGE NOTICED AT THE TIME. |
| Jul 11, 7:37 PM CDT | HAIL 0.88 | 1 W Hayti, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 6:52 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3131 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
592
WUUS53 KABR 120025
SVRABR
SDC039-057-120115-
/O.NEW.KABR.SV.W.0089.170712T0025Z-170712T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
725 PM CDT TUE JUL 11 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southwestern Deuel County in northeastern South Dakota...
Southeastern Hamlin County in northeastern South Dakota...
* Until 815 PM CDT
* At 725 PM CDT, a severe thunderstorm was located over Hayti, or 14
miles west of Estelline, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Estelline, Castlewood, Lake Norden, Hayti, Lake Poinsett, Dempster,
Stone Bridge, Poinsett Colony, Hamlin Education Center, Claremont
Colony and Lake Albert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 9683 4454 9709 4461 9731 4472 9729
4474 9676
TIME...MOT...LOC 0025Z 272DEG 29KT 4465 9717
HAIL...1.00IN
WIND...60MPH
$$
KF3 follow-up statements
383
WWUS53 KABR 120042
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
742 PM CDT TUE JUL 11 2017
SDC039-057-120115-
/O.CON.KABR.SV.W.0089.000000T0000Z-170712T0115Z/
Deuel SD-Hamlin SD-
742 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN DEUEL AND SOUTHEASTERN HAMLIN COUNTIES...
At 741 PM CDT, a severe thunderstorm was located over Hayti, or 14
miles west of Estelline, moving southeast at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Estelline, Lake Norden, Hayti, Lake Poinsett, Dempster, Stone Bridge,
Poinsett Colony and Lake Albert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4461 9731 4471 9714 4466 9679 4454 9683
4454 9709
TIME...MOT...LOC 0041Z 298DEG 19KT 4462 9718
HAIL...2.00IN
WIND...60MPH
$$
KF212
WWUS53 KABR 120100
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
800 PM CDT TUE JUL 11 2017
SDC039-057-120115-
/O.CON.KABR.SV.W.0089.000000T0000Z-170712T0115Z/
Deuel SD-Hamlin SD-
800 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN DEUEL AND SOUTHEASTERN HAMLIN COUNTIES...
At 759 PM CDT, a severe thunderstorm was located over Lake Poinsett,
or near Estelline, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Estelline, Lake Norden, Lake Poinsett, Dempster, Stone Bridge,
Poinsett Colony and Lake Albert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4458 9722 4466 9713 4463 9680 4454 9683
4454 9709
TIME...MOT...LOC 0059Z 289DEG 24KT 4457 9702
HAIL...1.00IN
WIND...60MPH
$$
KF215
WWUS53 KABR 120109
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
809 PM CDT TUE JUL 11 2017
SDC039-057-120119-
/O.EXP.KABR.SV.W.0089.000000T0000Z-170712T0115Z/
Deuel SD-Hamlin SD-
809 PM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DEUEL AND
SOUTHEASTERN HAMLIN COUNTIES WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern South Dakota.
LAT...LON 4458 9722 4466 9713 4463 9680 4454 9683
4454 9709
TIME...MOT...LOC 0109Z 274DEG 18KT 4458 9700
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:17 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 11, 6:17 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
617 PM CDT Tue Jul 11 2017
.UPDATE...
Issued at 610 PM CDT Tue Jul 11 2017
See below for an aviation forecast discussion for the 00Z TAFs.
&&
.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 333 PM CDT Tue Jul 11 2017
Hot temperatures in the upper 90s to low 100s are currently residing
from the James valley westward into central SD. Dewpoints have mixed
out lower in many places, but still seeing scattered obs reporting
heat indices at or just above 100 degrees within portions of the
heat advisory. Will leave headline in place until its current
expiration time.
Also keeping an eye on the couple areas of cumulus across the region
for possible convective initiation. Unfortunately, a fairly low
confidence forecast in regards to timing and areal coverage of
storms later this afternoon and evening. It still appears best area
for strong to severe storms will be over northeast SD into west
central MN, generally east of the James River. Ribbon of moderate to
strong instability is setting up over eastern SD with sufficient
bulk shear. CAM solutions offer up no confidence as they vary
greatly in coverage and timing. The main theme though points to some
degree of development in the northeast counties later this afternoon
into the evening hours. Although, there are a few solutions showing
initiation further south from around Huron to Chamberlain, which is
where the cumulus field currently resides, so this is something to
watch. This would be within area of strongest daytime heating as
temps hover around 100 to 103 degrees. Any storms that do form this
afternoon and evening certainly may become severe with large hail
and damaging winds. An isolated tornado cannot be ruled out either,
mainly in the far northeast corner of the CWA where 0-1km shear is
the best.
Northerly winds and cooler temperatures are in store for Wednesday
behind the departing cool front. Although, it will still be warm
with highs mainly in the 80s. Dewpoints will be a bit lower for
eastern areas as the drier air mass works in.
.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 333 PM CDT Tue Jul 11 2017
By 00Z Thursday, the 500mb pattern will show the 500mb low along
the Manitoba/Ontario border, with zonal flow giving way to ridging
from the west across our area. Expect the building ridge to our
west to slide directly overhead Friday through the weekend. It
will still remain nearby through early next week, but become
suppressed as low over the Gulf of Alaska moves into central
Canada. This will help support well above normal temperatures that
will be flirting with the 100 degree mark Friday through Tuesday.
At this time, Friday and Monday look to be the warmest days.
At the sfc, high pressure over southern Manitoba and northern ND
will continue to push a ridge across the forecast area through mid
day Friday as the high itself sinks across MN.
While a weak cold front slipping in from ND Friday night into
Saturday could bring isolated showers and storms to mainly north
central SD, not much is expected. Yet another sfc ridge will move in
for the rest of the weekend, exiting across MN Sunday. But what
about that day 7 forecast? Low pressure will be sliding into the
Central Plains later Monday, but it's nothing to get too excited
about quite yet.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 610 PM CDT Tue Jul 11 2017
VFR for the next 24 hours, except in/near TS which, according to
the radar/satellite imagery and latest available short-range
guidance, could be impacting/moving within the vicinity of the
KABR/KATY terminals over then next 3 to 6 hours. Have introduced
some VCTS mention for now. Looks like some convection developing
about 15 to 20 miles west of KATY at this time. So, amendments for
TEMPO TS may be forthcoming sooner than later for that terminal.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM CDT this evening for SDZ006-010-016>018-
034>037-048-051.
MN...None.
&&
UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...KF
AVIATION...DornHazardous weather outlook, Jul 11, 4:03 AM CDT, 15 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 403 AM CDT Tue Jul 11 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 403 AM CDT Tue Jul 11 2017 /303 AM MDT Tue Jul 11 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight The grassland fire danger will reach the high to very high category today, along and west of the James valley. Expect south to southwest winds ahead of a cold front, with winds speeds topping out around 25mph. Behind the front, winds will be north to northwest at 10 to 15mph. The cold front will provide the focus for afternoon thunderstorms, mainly along and east of the James river valley, including the Sisseton hills region and into western Minnesota. Storms have the potential to generate damaging winds and large hail. Storms will track southeast through the evening departing the forecast area during the early overnight hours. Heat and humidity will combine to produce heat index values in the upper 90s to low 100s before the front moves through. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, Jul 11, 6:45 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL HAZEL 44.76N 97.38W
07/11/2017 M1.00 INCH HAMLIN SD LAW ENFORCEMENT
&&
RLLocal storm report, Jul 11, 7:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
719 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 4 NNE THOMAS 44.82N 97.18W
07/11/2017 M2.00 INCH CODINGTON SD PUBLIC
SOCIAL MEDIA REPORT. APPROXIMATE LOCATION
AND RADAR ESTIMATED TIME.
&&
RLLocal storm report, Jul 11, 7:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
724 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 4 W HAYTI 44.66N 97.29W
07/11/2017 M1.00 INCH HAMLIN SD LAW ENFORCEMENT
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:00 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 45 min |
| Jul 11, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 51 min |
| Jul 11, 7:35 PM CDT | Special Weather Statement | ABR | Roberts | 40 min |
| Jul 11, 7:51 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 39 min |
| Jul 11, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 68 min |
| Jul 11, 8:22 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 27 min |
| Jul 11, 9:36 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 24 min |
| Jul 11, 9:44 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 46 min |
| Jul 11, 9:49 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Hamlin | 41 min |
| Jul 11, 10:28 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.